Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 90, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2022, 6:55 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2022, 6:55 PM CDT (23:55 UTC)
- Expired
- May 20, 2022, 7:32 PM CDT
- In force
- 37 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dimmit County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 102 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3145 J/kg
- Mixed-layer CIN
- -446 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
158
WUUS54 KEWX 202355
SVREWX
TXC127-323-210100-
/O.NEW.KEWX.SV.W.0090.220520T2355Z-220521T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
655 PM CDT Fri May 20 2022
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Maverick County in south central Texas...
Central Dimmit County in south central Texas...
* Until 800 PM CDT.
* At 654 PM CDT, a severe thunderstorm was located 14 miles north of
Chupadera Ranch Airport, or 14 miles southeast of El Indio, moving
east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Carrizo Springs, Asherton, Catarina, Carrizo Hill and Brundage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2833 10019 2846 10020 2858 9963 2830 9960
TIME...MOT...LOC 2354Z 259DEG 26KT 2839 10011
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$3 follow-up statements
235
WWUS54 KEWX 210006
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
706 PM CDT Fri May 20 2022
TXC127-323-210100-
/O.CON.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Maverick TX-Dimmit TX-
706 PM CDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN MAVERICK AND NORTHWESTERN DIMMIT COUNTIES...
At 705 PM CDT, a severe thunderstorm was located 13 miles southwest
of Carrizo Springs, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carrizo Springs, Asherton, Carrizo Hill, Catarina and Brundage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2834 10016 2847 10016 2849 10007 2857 9964
2836 9963
TIME...MOT...LOC 0005Z 255DEG 24KT 2841 10004
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$100
WWUS54 KEWX 210022
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
722 PM CDT Fri May 20 2022
TXC323-210032-
/O.CAN.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Maverick TX-
722 PM CDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAVERICK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0022Z 261DEG 17KT 2843 9993
$$
TXC127-210100-
/O.CON.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Dimmit TX-
722 PM CDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN DIMMIT COUNTY...
At 722 PM CDT, a severe thunderstorm was located 7 miles southwest of
Carrizo Hill, or 7 miles southwest of Carrizo Springs, moving east at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0022Z 261DEG 17KT 2843 9993
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$568
WWUS54 KEWX 210032
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
732 PM CDT Fri May 20 2022
TXC127-210041-
/O.CAN.KEWX.SV.W.0090.000000T0000Z-220521T0100Z/
Dimmit TX-
732 PM CDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DIMMIT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 2839 10007 2849 10007 2855 9973 2836 9972
TIME...MOT...LOC 0030Z 259DEG 26KT 2844 9985
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:38 PM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, May 20, 2:38 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 238 PM CDT Fri May 20 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Saturday night) Issued at 155 PM CDT Fri May 20 2022 Latest water vapor imagery shows a compact shortwave trough is approaching the region from the west. With just enough mid-level moisture and divergence sitting above the capping inversion, some elevated showers were able to develop over portions of the Hill Country and along the Rio Grande. This isolated activity and its associated cloud cover will continue to advance west to east. Rainfall will be minimal and may be mostly in the form of virga where the activity is struggling to reach the ground. Now the main question regarding late this afternoon and into the early evening hours is whether the capping inversion is able to erode with the combo of the incoming shortwave, the dryline that moves east across the Rio Grande and local surface heating. The majority of the hi-res convective allowing models continue to indicate that the cap holds. One of the reasons the cap may not break could be that the cloud cover from the elevated activity highlighted in the previous paragraph may keep afternoon highs a degree or two lower. This will make it harder to reach those local convective temperatures. If the cap does break and surface based storms are able to establish, then activity will likely become severe quickly given the large instability and steep lapse rates across the region. Large to very large hail would be the greatest hazard with these storms but some strong wind gusts may also be possible. The latest SPC convective outlook maintains a marginal risk across central portions of the CWA in regards to this slim possibility. Otherwise, the hot conditions will persist into this evening but look to remain below the daily record highs as the records on this date are higher compared to the past few days. Tonight will trend warm and humid with increasing low stratus overnight into Saturday morning along the Balcones Escarpment. One or two of the convective allowing models indicate that outflow could approach our northern counties into or during Saturday morning from north Texas overnight convection. If any outflow does reach into portions of the area, it could impact high temperatures on Saturday. Otherwise, as clouds break into the afternoon, temperatures heat up. Highs outside from any outflow influence could be slightly higher with more potential for daily high temperature records to fall from the result of compressional heating influences ahead of the approaching front out of the north. Additionally, the surface dew points look to trend slightly higher, which results in peak heat indices in the 103 to 108 degree range. Most of Saturday will trend rain free but convective chances will rise late in the day into Saturday night with the approach and arrival of the front out of the north. Compared to this evening, greater confidence exists for strong to severe convection with the frontal forcing tomorrow evening. With strong instability, steep lapse rates and sufficient shear, expect for large to very large hail along with some damaging winds to be the main hazards. SPC highlights a slight risk on the Day 2 convective outlook for the Hill Country and portions of the I-35 corridor from Hays county northward. A marginal risk extends southwestward from the slight risk, including San Antonio. The severe potential likely wanes behind the front through the overnight hours but lingering post- frontal showers and storms will remain possible. Warm and humid conditions continue in advance of the front while cooler air will begin to filter into the region into Sunday morning behind the frontal passage. && .LONG TERM... (Sunday through Thursday) Issued at 155 PM CDT Fri May 20 2022 Sunday an upper level shortwave trough will move onto the west coast of Mexico turning the flow over Texas to the southwest. Two weaker impulses will move through the pattern any may generate showers and thunderstorms over our CWA Sunday and early Monday. The main shortwave will move across Texas Monday afternoon and night. This will bring better chances for widespread rain. Models are forecasting PW values in excess of 1.5". This will be sufficient for moderate to locally heavy rain sometime Monday or Monday night. Tuesday a weak frontal boundary will move into the region and stall somewhere near the southern border of our CWA. This will mean continuing chances for showers and thunderstorms Tuesday and Wednesday. Rainfall totals for Monday and Tuesday could be one to two inches with some locally higher amounts. The highest rainfall totals currently are over the northeastern counties. The upper trough will move to the east of Texas Wednesday night and Thursday taking good rain chances away. There will be a slight chance for convection before noon Thursday and then dry weather will return. All of the unsettled weather will keep temperatures down around normal through the long term period. && .AVIATION... (18Z TAFS) Issued at 1231 PM CDT Fri May 20 2022 VFR flight conditions are expected to prevail through this evening with moderate to breezy southeasterly winds. Wind speeds will trend weakest at KDRT closest to the dryline. Slim potential for a late day shower or storm but chances favor for the sites to remain rain free. MVFR ceilings return overnight into Saturday morning at the Austin and San Antonio sites. VFR conditions return by Saturday afternoon for those sites with moderate to breezy southeast winds. KDRT sees clear skies return by Saturday afternoon with light east- southeast winds. For KAUS, elected to introduce a PROB30 group for very late in the 30 hour TAF period as convection approaches the region with an incoming cold front from the north. && .CLIMATE... Record High Temperatures for May 21st... Austin Bergstrom.....97 in 2005 Austin Camp Mabry....99 in 1939 San Antonio Int......98 in 1939 Del Rio.............107 in 1953 && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 76 100 66 80 / 10 20 60 40 Austin Bergstrom Intl Airport 76 100 66 81 / 10 20 50 40 New Braunfels Muni Airport 75 98 68 84 / 10 20 50 40 Burnet Muni Airport 72 96 62 80 / 10 30 40 30 Del Rio Intl Airport 72 101 70 86 / 10 0 20 30 Georgetown Muni Airport 75 97 63 80 / 10 30 60 40 Hondo Muni Airport 74 100 70 88 / 10 20 30 30 San Marcos Muni Airport 75 100 66 82 / 10 20 50 40 La Grange - Fayette Regional 77 98 70 85 / 20 10 50 60 San Antonio Intl Airport 75 100 68 84 / 10 20 40 40 Stinson Muni Airport 76 102 71 88 / 10 20 40 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Brady Long-Term...05 Aviation...Brady
Hazardous weather outlook, May 20, 4:01 AM CDT, 14 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 401 AM CDT Fri May 20 2022 TXZ171>173-183>194-202>209-217>225-228-211200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 401 AM CDT Fri May 20 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Elevated to near-critical fire weather conditions will exist areas west of Highway 83 this afternoon. There is a slight chance for isolated storms across much of South-Central Texas today. A strong to severe storm or two is possible, producing gusty winds and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for showers and storms Saturday afternoon and evening along a cold front moving through South Central Texas. Some storms could become strong to severe. The primary hazards will be large hail and damaging wind gusts with any severe storms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather reports to the National Weather Service.
In the hours before
Special weather statement, May 20, 6:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CDT Fri May 20 2022
TXZ217-228-210030-
Maverick TX-Dimmit TX-
648 PM CDT Fri May 20 2022
...A strong thunderstorm will impact portions of southeastern
Maverick and western Dimmit Counties through 730 PM CDT...
At 647 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of El Indio, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2832 10020 2848 10021 2858 9977 2829 9976
TIME...MOT...LOC 2347Z 260DEG 26KT 2840 10012
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:48 PM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.